Tags

Type your tag names separated by a space and hit enter

Practical issues in the management of hypersensitivity reactions: sulfonamides.
South Med J. 2001 Aug; 94(8):817-24.SM

Abstract

Approximately 3% of the general population and 60% of patients with human immunodeficiency virus (HIV) infection have adverse reactions when treated with sulfonamide antimicrobials. The most common clinical manifestations of sulfonamide hypersensitivity are fever and a maculopapular rash 7 to 14 days after initiating therapy, though a variety of more severe manifestations may occur. The sulfonamide chemical moiety is present in many medications that are not antimicrobials, and fortunately hypersensitivity reactions to these medications are less common. The immunogenicity of sulfonamide antimicrobials may be due to the presence of an arylamine group at the N4 position of the sulfonamide molecule. No diagnostic tests are available to confirm sulfonamide hypersensitivity, and while avoidance of the drug is generally appropriate when a previous hypersensitivity reaction is suspected, desensitization protocols are available for use in HIV patients in whom Pneumocystis carinii pneumonia prophylaxis or treatment is indicated.

Authors+Show Affiliations

Department of Medicine, Allergy and Asthma Clinic, Oregon Health Sciences University, Portland, USA.

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

11549195

Citation

Tilles, S A.. "Practical Issues in the Management of Hypersensitivity Reactions: Sulfonamides." Southern Medical Journal, vol. 94, no. 8, 2001, pp. 817-24.
Tilles SA. Practical issues in the management of hypersensitivity reactions: sulfonamides. South Med J. 2001;94(8):817-24.
Tilles, S. A. (2001). Practical issues in the management of hypersensitivity reactions: sulfonamides. Southern Medical Journal, 94(8), 817-24.
Tilles SA. Practical Issues in the Management of Hypersensitivity Reactions: Sulfonamides. South Med J. 2001;94(8):817-24. PubMed PMID: 11549195.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Practical issues in the management of hypersensitivity reactions: sulfonamides. A1 - Tilles,S A, PY - 2001/9/11/pubmed PY - 2001/9/21/medline PY - 2001/9/11/entrez SP - 817 EP - 24 JF - Southern medical journal JO - South. Med. J. VL - 94 IS - 8 N2 - Approximately 3% of the general population and 60% of patients with human immunodeficiency virus (HIV) infection have adverse reactions when treated with sulfonamide antimicrobials. The most common clinical manifestations of sulfonamide hypersensitivity are fever and a maculopapular rash 7 to 14 days after initiating therapy, though a variety of more severe manifestations may occur. The sulfonamide chemical moiety is present in many medications that are not antimicrobials, and fortunately hypersensitivity reactions to these medications are less common. The immunogenicity of sulfonamide antimicrobials may be due to the presence of an arylamine group at the N4 position of the sulfonamide molecule. No diagnostic tests are available to confirm sulfonamide hypersensitivity, and while avoidance of the drug is generally appropriate when a previous hypersensitivity reaction is suspected, desensitization protocols are available for use in HIV patients in whom Pneumocystis carinii pneumonia prophylaxis or treatment is indicated. SN - 0038-4348 UR - https://www.unboundmedicine.com/medline/citation/11549195/Practical_issues_in_the_management_of_hypersensitivity_reactions:_sulfonamides_ L2 - http://ovidsp.ovid.com/ovidweb.cgi?T=JS&PAGE=linkout&SEARCH=11549195.ui DB - PRIME DP - Unbound Medicine ER -